Wilma is a skin cancer specialist nurse, here to answer your questions about different...
I am a new member to the melanoma group although have been reading it on and off since my diagnosis.
Can anyone help with my query or share a similar experience? I am male and 50 years old.
Having found a lump in my armpit whilst showering with no other symptom, I was diagnosed with stage 3c melanoma in November 2018 with no primary found/known. I underwent a lymph node clearance on the 4th January and due to being BRAF positive I started the adjuvant treatment of Dab Tram (150mg twice a day of Dabrafenib and 2mg of Trematinib).
I managed the treatment for 7 and a half weeks before suddenly getting temperature spikes of up to 40 c and ending up in hospital where the treatment was stopped. Unfortunately due to high liver readings (ALT circa 140) the treatment was stopped for 2 and a half weeks to give the liver a chance to recover. I then restarted the treatment (same dose) and after 2 weeks my ALT reading was 210 and my oncologist yesterday to my surprise has decided to stop the treatment altogether as he says my liver cannot take it? He now wants me to give my liver a 2 / 3 week break and start an adjuvant Pembro immunotherapy treatment instead.
I am at a bit of a loss as I wish to continue the Dab Tram as I feel it would be better to stick with this for the 12 months rather than chop and change. I haven't at any time been offered a reduced dose of Dab Tram as an option? Has this happened to anyone else?
Best regards and wishes to everyone.
Hi , I have been on this treatment for the last 6 weeks and I am on the same dosage as you have been and also tested positive for the BRAF gene . I I have been staged at 3a melanoma , so far the side effects for me at the moment have been minimal , nausea , some days feeling a bit like I’m suffering from a hangover ? However at the moment I’m feeling more run down due to the fact I found my mum had passed away when I went to visit her on Saturday evening ,since then I am am finding it quite hard to eat anything . I really hope they manage to find a treatment that works better for you and doesn’t have too many side effects . Hope you keep well and if you ever need a chat I’m here x
Dear Jane jca
I am sad to read of your loss, and though there isn't anything I can write that will ease the pain, please know that if I could, I surely would.
Thinking of you and your family,
Don't wait for your ship to come in, swim out and find it!
Thanks for your kind words and I hope your treatment goes well in the future ( less of the choppy seas ) I’m a little like you I’ve tended to put the cancer diagnosis to the back of my mind and am really only reminded of it when I look at my own shark bite and take the Dab and Trab medication twice daily ! At the moment I’m more thinking about my mum and concentrating on making sure her life will be celebrated and happy memories shared at her upcoming funeral after that I will be lost as I spent most of my free time taking care of her . There will be a huge hole in my heart and life for sometime to come I think . Good luck to you and Ihope the rest it your treatment goes well for you . Jane x
Hi Inspire, Prior to Christmas I was in much the same boat as you but suffering from the anxiety of having Ipi/Nivo stopped due to adverse side effects so I know just how you are feeling. I was happy to suffer the effects as I was originally responding well to the treatment but you must have faith in your Oncologist. They have seen what you are going through many times and have your best intentions at heart. Easy for me to say I know but I eventually realised this after much worry and sleepless nights.
My treatment was changed to the same dose of dab/tram as you are presently on and have had a few side effects, some major but it seems to suit me a lot better and I have learned how to manage them. We are all different and what works for one may not work for another. All I can say is have faith in the professionals, stay strong, be positive and keep battling !
Hi Inspire, like you I had no primary found but was diagnosed when a lump came up groin/ abdominal area in 2015. I at first had Dabrafenib (the combo was only available on a trial then) I stopped dab after 10 months not due to side effects but because of a spread to my ovary, I had to have a two week gap and then started on Pembro with is usually milder on side effects than ipi & Nivo.
The two treatments work differently as dam tram are are targeted therapy, and Pembro an Immunotherapy, given that like me you had an no primary, it could be that your own immune system dealt with it, and so Pembro will give that extra ummph to deal with any stray cells. It can be an anxious time stopping treatments I know it was for me, but ruining your liver if you don’t need to, would sound more of an anxiety to me. Pembro got me to being clear very quickly my first time on it, and so I hope it works just as well for you. I was dreading changing over from having tablets to having to have treatment via a cannula, but you get used to everything in the end. My tip would be to make sure that you are well hydrated I always arrive early and have a water or decaf tea before I go in. You are in there for about an hour so it’s not long in the grand scheme of things and Pembro when it works well can keep you clear for a long time.
Good luck for your future treatment, whatever you decide, but NICE protocol may mean your oncologist can’t give you the choice you desire. Let us know how you get on.
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: